Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 300, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 13, 2021, 5:59 PM EDT for 4 counties in Pennsylvania. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2021, 5:59 PM EDT (21:59 UTC)
- Expired
- Sep 13, 2021, 6:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clarion County, PA, Forest County, PA, Jefferson County, PA, Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 113 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 6:16 PM EDT | TSTM WND DMG | Ajax, PA | WIRES DOWN IN AJAX ON BELMAR RD. |
| Sep 13, 6:39 PM EDT | TSTM WND DMG | 1 Ene Vowinckel, PA | REPORT OF TREE ON THE ROAD IN JENKS TWP, INTERSECTION OF 66 AND BLOOD RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 13, 5:53 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 610 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
218
WUUS51 KPBZ 132159
SVRPBZ
PAC031-053-065-121-132245-
/O.NEW.KPBZ.SV.W.0300.210913T2159Z-210913T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
559 PM EDT Mon Sep 13 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Northeastern Venango County in northwestern Pennsylvania...
Northwestern Jefferson County in west central Pennsylvania...
Northern Clarion County in west central Pennsylvania...
Central Forest County in northwestern Pennsylvania...
* Until 645 PM EDT.
* At 559 PM EDT, a severe thunderstorm was located over Oil City,
moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
* Locations impacted include...
Oil City, Marienville, Sugarcreek, Tionesta, Hasson Heights,
Seneca, Rouseville, Woodland Heights, Fryburg, Kellettville,
Fisher, and Leeper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4134 7979 4148 7983 4156 7973 4154 7909
4134 7910 4122 7930
TIME...MOT...LOC 2159Z 274DEG 49KT 4146 7970
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$4 follow-up statements
334
WWUS51 KPBZ 132208
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
608 PM EDT Mon Sep 13 2021
PAC031-053-065-121-132245-
/O.CON.KPBZ.SV.W.0300.000000T0000Z-210913T2245Z/
Venango PA-Jefferson PA-Clarion PA-Forest PA-
608 PM EDT Mon Sep 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHEASTERN VENANGO...NORTHWESTERN JEFFERSON...NORTHERN CLARION
AND CENTRAL FOREST COUNTIES...
At 608 PM EDT, a severe thunderstorm was located near Tionesta, or 8
miles east of Oil City, moving east at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
Locations impacted include...
Oil City, Marienville, Sugarcreek, Tionesta, Hasson Heights, Seneca,
Rouseville, Woodland Heights, Fryburg, Kellettville, Fisher, and
Leeper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4133 7974 4147 7979 4152 7971 4156 7962
4154 7909 4134 7910 4122 7930 4125 7940
TIME...MOT...LOC 2208Z 274DEG 49KT 4145 7954
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$955
WWUS51 KPBZ 132216
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
616 PM EDT Mon Sep 13 2021
PAC031-053-065-121-132245-
/O.CON.KPBZ.SV.W.0300.000000T0000Z-210913T2245Z/
Venango PA-Jefferson PA-Clarion PA-Forest PA-
616 PM EDT Mon Sep 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR EAST CENTRAL VENANGO...NORTHWESTERN JEFFERSON...NORTHERN CLARION
AND CENTRAL FOREST COUNTIES...
At 616 PM EDT, a severe thunderstorm was located near Tionesta, or 13
miles west of Marienville, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
Locations impacted include...
Marienville, Tionesta, Fryburg, Fisher, Kellettville, Leeper,
Clarington, Cook Forest State Park, Starr, and Cranberry Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4132 7970 4141 7965 4149 7961 4156 7953
4154 7909 4134 7910 4122 7930 4125 7940
TIME...MOT...LOC 2216Z 274DEG 49KT 4144 7938
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$060
WWUS51 KPBZ 132227
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
627 PM EDT Mon Sep 13 2021
PAC031-053-065-121-132245-
/O.CON.KPBZ.SV.W.0300.000000T0000Z-210913T2245Z/
Venango PA-Jefferson PA-Clarion PA-Forest PA-
627 PM EDT Mon Sep 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR EAST CENTRAL VENANGO...NORTHWESTERN JEFFERSON...NORTHEASTERN
CLARION AND SOUTHWESTERN FOREST COUNTIES...
At 626 PM EDT, a severe thunderstorm was located 9 miles northeast of
Knox, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
Locations impacted include...
Marienville, Fryburg, Fisher, Leeper, Clarington, and Cook Forest
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4132 7959 4138 7956 4142 7953 4148 7944
4151 7934 4149 7909 4134 7910 4122 7930
4125 7940 4127 7947 4128 7952
TIME...MOT...LOC 2226Z 289DEG 33KT 4136 7945
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$041
WWUS51 KPBZ 132234
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
634 PM EDT Mon Sep 13 2021
PAC121-132244-
/O.CAN.KPBZ.SV.W.0300.000000T0000Z-210913T2245Z/
Venango PA-
634 PM EDT Mon Sep 13 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL VENANGO COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
northwestern and west central Pennsylvania.
LAT...LON 4131 7949 4133 7948 4142 7941 4146 7928
4148 7916 4149 7909 4134 7910 4122 7930
4125 7940 4127 7947 4128 7952
TIME...MOT...LOC 2234Z 274DEG 49KT 4135 7931
$$
PAC031-053-065-132245-
/O.CON.KPBZ.SV.W.0300.000000T0000Z-210913T2245Z/
Jefferson PA-Clarion PA-Forest PA-
634 PM EDT Mon Sep 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHWESTERN JEFFERSON...NORTHEASTERN CLARION AND SOUTHWESTERN
FOREST COUNTIES...
At 634 PM EDT, a severe thunderstorm was located 10 miles north of
Clarion, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
Locations impacted include...
Marienville, Fryburg, Fisher, Leeper, Clarington, and Cook Forest
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4131 7949 4133 7948 4142 7941 4146 7928
4148 7916 4149 7909 4134 7910 4122 7930
4125 7940 4127 7947 4128 7952
TIME...MOT...LOC 2234Z 274DEG 49KT 4135 7931
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 4:41 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Sep 13, 4:41 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 441 PM EDT Mon Sep 13 2021 .SYNOPSIS... Shower and thunderstorm chances are expected through this evening north of Interstate 80. Otherwise, warm and dry weather will continue until more widespread showers and thunderstorms move across the region with a Wednesday cold front. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Afternoon Update: SPC Mesoanalysis indicates high CAPE values coincident with favorable wind shear north of I80 this afternoon. This area will be monitored for convection as a shortwave trough allows for forcing for ascent while lapse rates increase. If cells develop, damaging wind is the primary threat. The window in which convection is possible will narrow, as peak heating is beginning to cease and shortwave is propagating eastward. Previous: Shower and thunderstorms chances should continue through this evening north of I 80 as a cold front moves slowly south across NW PA, and a shortwave approaches. Most of the rain is expected to stay north of the forecast area where better upper support is progged. Capping warm air aloft should also limit the thunderstorm potential, though lift in the vicinity of the front could still result in a few showers/storms. A strong storm is possible with marginal shear and instability, but the warm air aloft should be a limiting factor in this potential. Otherwise, dry weather is expected through tonight under shortwave ridging south of the front. Warm temperatures should continue tonight, with lows around 10 degrees above average. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... Ridging/SW flow aloft should push the front back to the north Tuesday, with mainly dry weather expected. A shortwave trough, and its associated sfc cold front, is expected to approach the Upper Ohio Valley region Tuesday night, with shower chances increasing, especially late. More widespread showers are expected Wednesday as the trough and sfc cold front cross the region. Marginal shear and instability could result in a severe thunderstorm potential Wednesday afternoon and early evening, though cloud cover could be a limiting factor in the amount of destabilization and the resulting severe weather potential. Rain chances should then diminish Wednesday night as the front completes its passage. Models differ on the positioning of a souther stream trough Thursday, and it moves slowly NE toward the region. Continued with low chances for showers attm, using a blended model solution to account for the uncertainty. Above average temperatures are expected to continue through the period. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... The southern stream trough should continue to drift across the Ern CONUS through Saturday, with low chances of showers and thunderstorms continuing across the Upper Ohio Valley region. Model ensembles then indicate a ridge should build across much of the Ern CONUS through the rest of the weekend, with dry and warm weather expected. && .AVIATION /21Z MONDAY THROUGH SATURDAY/... Widespread MVFR stratocu is expected to persist through early aftn as a swd sagging frontal boundary has created sufficient lift in the moist, but stable boundary layer for that formation. An upstream shortwave is expected to lift the boundary nwd again later today before spawning some isold, to sct shra/tsra this eve near the I 80 terminals. VFR is thus expected to return until that convection potential affects those ports. .Outlook... Restrictions are then likely with a Wed cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Sep 13, 1:26 PM EDT, 4 hours 33 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Pittsburgh PA 126 PM EDT Mon Sep 13 2021 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509>514-141730- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 126 PM EDT Mon Sep 13 2021 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. An isolated severe thunderstorm is possible through this evening north of Interstate 80. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered severe thunderstorms are possible Wednesday afternoon and evening with a crossing cold front. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Sep 13, 5:18 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
518 PM EDT Mon Sep 13 2021
PAZ008-132145-
Venango PA-
518 PM EDT Mon Sep 13 2021
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN VENANGO COUNTY THROUGH
545 PM EDT...
At 518 PM EDT, Doppler radar was tracking a strong thunderstorm near
Guys Mills, or 13 miles east of Meadville, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cooperstown, Pleasantville, and Oil Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4149 7957 4148 8000 4150 8000 4150 7998
4151 7998 4151 7996 4156 7991 4156 7989
4157 7989 4157 7987 4158 7987 4159 7985
4160 7985 4160 7983 4162 7983 4162 7956
TIME...MOT...LOC 2118Z 266DEG 23KT 4160 7990
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Sep 13, 5:39 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
539 PM EDT Mon Sep 13 2021
PAZ008-009-015-132215-
Forest PA-Clarion PA-Venango PA-
539 PM EDT Mon Sep 13 2021
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN VENANGO...
NORTHEASTERN CLARION AND FOREST COUNTIES THROUGH 615 PM EDT...
At 539 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tionesta, or 15 miles west of Marienville, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marienville, Tionesta, Kellettville, West Hickory, East Hickory, and
Starr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4162 7895 4144 7896 4144 7897 4145 7898
4145 7906 4142 7907 4142 7909 4138 7910
4145 7953 4163 7951
TIME...MOT...LOC 2139Z 274DEG 32KT 4152 7941
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHLocal storm report, Sep 13, 5:51 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
551 PM EDT MON SEP 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL COOPERSTOWN 41.50N 79.87W
09/13/2021 M1.00 INCH VENANGO PA BROADCAST MEDIA
QUARTER SIZED HAIL REPORTED IN COOPERSTOWN
&&
EVENT NUMBER PBZ2102392
JKLLocal storm report, Sep 13, 5:52 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
552 PM EDT MON SEP 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TSTM WND DMG OIL CITY 41.43N 79.70W
09/13/2021 VENANGO PA 911 CALL CENTER
REPORT OF TREE DOWN NEAR HWY 322
&&
EVENT NUMBER PBZ2102393
JKLThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 5:18 PM EDT | Special Weather Statement | PBZ | Venango | 27 min |
| Sep 13, 5:33 PM EDT | Severe Thunderstorm Warning | PBZ | Forest, Venango | 27 min |
| Sep 13, 5:39 PM EDT | Special Weather Statement | PBZ | Forest | 36 min |
| Sep 13, 6:29 PM EDT | Special Weather Statement | PBZ | Elk | 31 min |
| Sep 13, 6:44 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 31 min |
| Sep 13, 6:48 PM EDT | Special Weather Statement | PBZ | Venango | 27 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.